Hail, Cimarron
- When
- July 25, 5:30 PM CST to 5:31 PM CST
- Where
- Cimarron County, 10.52 mi W of Boise City
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.730, -102.710
A severe thunderstorm developed across the western Oklahoma Panhandle during the early evening hours producing large hail and high winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A severe thunderstorm developed across the western Oklahoma Panhandle during the early evening hours producing large hail and high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 25, 5:17 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 617 PM CDT SAT JUL 25 2009 .AVIATION... THUNDERSTORMS CONTINUE TO FIRE ALONG THE QUASI STATIONARY FRONT LOCATED ACROSS THE WESTERN OK PANHANDLE THIS EVENING. THIS ACTIVITY IS EXPECTED TO IMPACT KGUY/KDHT OVER THE NEXT FEW HOURS WITH THE MAIN AVIATION IMPACTS RELATED TO CG LIGHTNING STRIKES AND LOCALLY GUSTY WINDS. THE FRONT IS FORECAST TO SLIDE VERY SLOWLY TO THE SOUTH OVERNIGHT. THERE IS STILL SOME QUESTION AS TO WHEN THE FRONT WILL BEGIN MOVING SOUTH SINCE THE DRIVING FORCE WILL BE AN AREA OF LOW PRESSURE THAT IS STILL DEVELOPING OVER THE PANHANDLES. ONCE THIS FEATURE KICKS TO THE EAST THIS EVENING THE FRONT SHOULD BEGIN TO MOVE. THERE IS SOME DYNAMIC FORCING ALOFT...BUT THE BULK OF THIS ACTIVITY WILL LIKELY DIMINISH WITH THE LOSS OF DIURNAL HEATING. WINDS WILL SHIFT TO THE NORTHEAST AS THE FRONT PASSES...GRADUALLY VEERING TO THE EAST BY SUNDAY AFTERNOON. SOME MID MORNING CU MAY DEVELOP ONCE THE SUN BEGINS TO WORK ON THE BOUNDARY LAYER BUT BASES ARE EXPECTED TO CLIMB TO AROUND 6000 FEET BY MID AFTERNOON. A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE NORTHERN ZONES WITH PEAK HEATING AGAIN TOMORROW SO CB REMARKS HAVE BEEN ADDED TO THE KDHT/KGUY TAFS. JOHNSON && .PREV DISCUSSION... /ISSUED 344 PM CDT SAT JUL 25 2009/ DISCUSSION... THUNDERSTORM CHANCES ONCE AGAIN WILL BE THE MAIN FORECAST CONCERN OVER THE NEXT WEEK. THE FIRST FRONTAL BOUNDARY TO AFFECT THE PANHANDLES LIES JUST NORTH OF THE OKLAHOMA AND KANSAS STATE LINE THIS AFTERNOON. TEMPERATURES HAVE BEEN ABLE TO CLIMB INTO THE MIDDLE 90S AT MOST LOCATIONS WITH EVEN A FEW UPPER 90S ACROSS THE NE TX AND EASTERN OK PANHANDLES. BOUNDARY SHOULD CONTINUE TO SLOWLY SAG INTO THE NORTHERN PANHANDLES LATE THIS AFTERNOON AND EVENTUALLY THROUGH THE REMAINDER OF THE AREA TONIGHT. WITH THE BOUNDARY IN THE AREA ALONG WITH AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE NORTHWEST...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA. WILL CARRY CHANCE POPS (40S) IN THE NORTHWEST AND TAPER THEM OFF TO SLIGHT CHANCE ACROSS THE SOUTHEAST ZONES (20S). WITH THE FRONT NEARBY SUNDAY ALONG WITH ANY CONVECTIVE BOUNDARIES PRESENT...DECIDED TO HOLD ON TO SLIGHT END POPS DURING THE DAYTIME HOURS. IN ADDITION...CONTINUED TO UNDERCUT MAV GUIDANCE BY SEVERAL DEGREES DUE TO CLOUD COVER AND PRECIP CHANCES. UPPER AIR PATTERN THROUGH THE UPCOMING WEEK WILL BE CHARACTERIZED BY A PERSISTENT WESTERN CONUS RIDGE WITH A DEEP UPPER TROUGH SITUATED ACROSS THE CENTRAL AND EASTERN US. THIS WILL PUT THE HIGH PLAINS IN A NORTHWESTERLY FLOW ALOFT...WITH NUMEROUS EMBEDDED DISTURBANCES TO IMPACT THE PANHANDLES. IN ADDITION...A COUPLE OF FRONTAL BOUNDARIES WILL MAKE A RUN AT THE PANHANDLES DURING THE UPCOMING WEEK. HOWEVER...MEDIUM RANGE MODELS HAVE BEEN WAVERING SOMEWHAT ON THE EXACT TIMING OF THE BOUNDARIES...WITH ONE AROUND TUESDAY AND ANOTHER IN THE THURSDAY TIME FRAME. ALL OF THIS ARGUES FOR A WETTER AND COOLER PATTERN ACROSS THE REGION WITH SHOWER AND THUNDERSTORM COMPLEX(ES) POSSIBLE DURING THE LATE AFTERNOON/EVENING HOURS JUST ABOUT EVERY DAY. POPS WERE RETAINED OR SLIGHTLY INCREASED IN ALL PERIODS THROUGH FRIDAY. TEMPERATURES NEXT WEEK LOOK TO BE AT OR BELOW CLIMO...WITH MIDDLE TO UPPER 80S LIKELY IN MOST LOCATIONS. 12Z MEX NUMBERS APPEAR TOO HIGH ON MONDAY AND TUESDAY AND WERE UNDERCUT BY SEVERAL DEGREES...BUT LOOK MORE REASONABLE ON WEDNESDAY AND THURSDAY. TAB FIRE WEATHER... FIRE WEATHER CONCERNS ACROSS THE PANHANDLES SHOULD REMAIN LOW THROUGH THE NEXT WEEK DUE TO A COOLER AND WETTER WEATHER PATTERN. TAB && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 24/21
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SAT JUL 25 2009 OKZ001>003-TXZ001>020-261100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. HEAVY RAINFALL MAY ALSO CAUSE RUNOFF PROBLEMS WHICH MAY LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES SUNDAY THROUGH FRIDAY NIGHT. SOME OF THE STORMS THAT FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER AND EMERGENCY MANAGEMENT GROUP ACTIVATION MAY BE POSSIBLE IN ISOLATED AREAS THROUGH TONIGHT. GOEHRING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 527 PM CDT SAT JUL 25 2009 OKZ001-252300- CIMARRON OK- 527 PM CDT SAT JUL 25 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR CIMARRON COUNTY. AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF KEYES...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS AROUND 50 MPH...PEA SIZED HAIL AND HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 601 PM CDT SAT JUL 25 2009 OKZ001-252330- CIMARRON OK- 601 PM CDT SAT JUL 25 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR CIMARRON COUNTY. AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTH OF BOISE CITY...MOVING SOUTH SOUTHEAST AT 10 MPH. BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THIS THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES AND STAY AWAY FROM WINDOWS. IN ADDITION TO GUSTY WINDS...SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE. JOHNSON
The Amarillo radar (KAMA), 189 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter estimated thunderstorm wind gusts of fifty-six knots west of Boise City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185672, 185674.